I received treatment every other Monday (this raised the bar for what is already considered to be the worst day of the week). My “cocktail,” as it is referred to, was called FOLFOX (Folinic acid, Fluorouracil, Oxaliplatin). I sat in the infusion center for a couple hours while the drugs dripped into my system. One of the drugs, Fluorouracil, required a “to go” pump that would attach to my chest and administer the drug for the next 3 days. It was an annoying little needle that stuck through my portacath (device implanted in my chest) and was attached to a line that connected to the pump, which dangled by my right side. I carried this device in a handmade fabric satchel with a salmon fish pattern on it. I later burned said satchel ceremonially. Then, each Wednesday, I would return to the hospital where they would flush and disconnect the pump.
This continued for six months. Though I was pretty worn out as the weeks progressed, the appointments got better with time. I was lucky enough to have a different family member or friend take me to my twelve appointments. Each “special guest” would bring something different to each appointment…whether it was a fun game, a deep discussion, or a hilarious reminiscing session, I was never disappointed. I actually have a lot of great memories from some of the appointments; we would drink hot chocolate and play Yahtzee. Plus, it was an excuse for my friend or family member to skip an hour or two of work with me, which felt special to share that time together. One friend even brought our old high school yearbooks and we laughed about the notes we wrote to each other when we were sixteen.
Though the appointments were relatively enjoyable, the days following the treatment were pretty difficult. I didn’t experience much nausea because they gave me a drug to suppress it (Zofran). However, I would have little to no energy, which I mainly attributed to frequent diarrhea. Maybe you can tell I’m not shy about sharing that information, and here’s why:
Most of my close friends and family can attest that I’ve had pretty bad diarrhea my entire life. I have irritable bowel syndrome. So because of that, coupled with losing two feet of my colon, I was told that I would have even more diarrhea than before the surgery. And as an added bonus, my chemo drugs caused diarrhea. I spent most of my days on the toilet. I shit my pants more times than I laughed. Don’t feel bad for me, I laughed a lot! But in all seriousness, the pain from it was bad but the worst part was becoming dangerously dehydrated.
To add to that, because of the drugs, drinking cold water felt like drinking shards of glass. This is not uncommon for chemo patients receiving Oxaliplatin, but it definitely didn’t help my dehydration situation. All of my water had to be heated, which was unpleasant and high maintenance.
Closer to the end of my treatment, they had to lower my dosage because my body couldn’t handle the intensity anymore. At about 3 months, I completely lost my appetite, which was especially bad since I was eliminating all of my nutrients. I remember being so weak some days that I couldn’t stand up in the shower. Some days I couldn’t even get out of bed. At one point I weighed 85 pounds. Though I was happy to finally lose the stubborn pizza and beer weight from college, it wasn’t exactly the way I wanted to lose it, nor did I want to be the size I was in 4th grade.
Aside from the shards of glass sensation and extreme weight loss, I had a few other side effects:
- Lowered white blood cell count which weakened my immune system. Sometimes I had to wear a mask in public or sanitize the area where I was sitting.
- Immediately following my treatments, my voice would get very weak, and I felt like I couldn’t breathe for a minute or so.
- I didn’t lose my hair because that wasn’t a side effect of the drugs in my cocktail. However, the hair on the crown of my head and my eyebrows started to thin out, and I lost my eyelashes and all other hair on my body i.e. my mustache (thanks Italian heritage).
- My hands turned extremely red and I lost my fingerprints. At one point, I went to get my Global Entry pass and their machine couldn’t read them. I couldn’t even use the “Touch ID” to open my iPhone.
- No raw fruits or vegetables in case I was exposed to e. coli. This included even a lemon wedge in my water!
- No raw fish. Bye bye sushi, sigh.
- Little to no red or processed meat. Red meat is of course beef but, surprise! It’s also pork. And “processed meat” consists of any meat that is cured or salted i.e. sausage, deli meat, etc.
- No alcohol. My liver was already processing so many toxins from the chemo so drinking was not allowed. This blew.
After the third hospitalization, I was instructed to avoid public places in fear of being exposed to germs. Though all of this was hell to go through, I could mostly handle the physical trials my body had to endure. What was most troubling though, was the emotional aspect. I’ll try to begin to explain in my next chapter.